NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 12, 2013
Spotting After Intercourse
I am almost 33 years old and began having issues with my menstrual cycle since July. I begain taking dietary supplements for hair loss.and insulin resistance, doctor thought I might have pcos due to hair loss and facial hair however never been tested and also stress related. I am 5.3 155 pounds. My hair loss seems to come in cylces. I do not have any bald spots but thinning. once I started taking the supplements in july i started abnormal bleeding. for example, 21 days vs my regualr 32-34 days and longer periods form 4 days to 7-8 days. I called the doctor and she thought it was from the supplements. In September I has having intercourse with my husband was just finishing up with my period (5days) just spotting and bled ALOT during intercouse. I was dry and then the blood came! I continued to spot brown for the next couple of days. This never happened to be before so I freaked out. I went to the ER 2 days later concerned it could be somehting serious and had blood work and transvaginal and belly ultrsound done and they did not find anything not even cysts. I stopped the supplements in Sept thinking the issues where the pills however I continue to spot with intercourse (just a little) not every time but I am afraid to have sex with my husband because of the bleeding. I read on the internet that post coital bleeding could be cancer and that freaks me out. I had a pap smear in June and it came back normal.Do you think I /doctor is missing something? I also get alot of discharge through out my menstrual cycle. She keeps saying it is my hormones. Please help my anxiety is terrible worrying about this.
Answer:It seems you have a number of concerns, not all of which can be addressed in this forum. Concerning the bleeding after intercourse, it could be from a number of conditions. Most commonly, it is due to some vaginal or cervical irritation, which might be a result of infection. Abnormal growths of cervical tissue, such as a polyp or a precancerous lesion called dysplasia, can cause such bleeding. Trauma (like a cut or scrape) can also cause bleeding, especially if there is pain during intercourse. Usually a thorough exam can help to pinpoint where the bleeding is coming from and whether an infection is present.
As for the issues of "supplements", it is unclear what this means. Simply taking vitamin supplements does not change the menstrual cycle or vaginal discharge. However, some "supplements" contain herbs that can actually make your blood thinner (less able to clot), which can cause bleeding. And others contain plant-derived hormones that can influence the menstrual cycle. Be sure to discuss the nature of your dietary supplements with your doctor to determine if they are helpful or harmful for you.
For more information:Go to the Women's Health health topic, where you can:
- Read articles on this topic
- Browse the previously asked questions
Jonathan A Schaffir, MD
Clnical Assistant Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University